South Carolina, 2002Damaging Winds in South Carolina, March 9, 2002
March 9, 2002 · NWS CAE · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 9, 3:34 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 9, 3:34 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
334 PM EST SAT MAR 9 2002
COLD FRONT TO APPROACH THIS EVENING AND MOVE THROUGH CLOSE TO
MIDNIGHT. THERE IS A SHOT OF MOISTURE AHEAD OF THE COLD FRONT. 15
MIN LIGHTNING DATA SHOWS SOME LIGHTNING IN NORTH GEORGIA. ALTHOUGH
IT IS DECREASING IN AERIAL COVERAGE...THERE STILL MAY BE A
THUNDERSTORM OR TWO AROUND THIS EVENING IN ADVANCE OF THE FRONT.
WILL KEEP 20 PERCENT CHANCE OF SHOWERS AND MENTION POSSIBLY A
THUNDERSTORM. ACTIVITY SHOULD BE GONE BY MIDNIGHT AND DRIER COOLER
AIR MOVES. HIGH PRESSURE OVER THE AREA SUNDAY AND MONDAY. MONDAY
MORNING SHOULD BE THE COLDEST MORNING WITH LOWS AROUND 30 CAE AND
AGS AND MAYBE IN THE UPPER 20S IN THE NORTHERN COUNTIES. ANOTHER
SHORT WAVE AND COLD FRONT ENTERS AREA BY TUESDAY WITH ANOTHER CHANCE
OF SHOWERS. THEN IT IS DRY AGAIN THE END OF THE WEEK. NO REAL COLD
OUTBREAK THOUGH.
FCSTID = 7
CAE 43 63 30 63 / 20 0 0 0
AGS 41 63 29 63 / 20 0 0 0
SSC 43 63 31 63 / 20 0 0 0
OGB 43 63 31 63 / 20 0 0 0
.CAE...
GA...NONE.
SC...NONE.
HAWKS
In the hours before
Special weather statement, Mar 9, 3:20 PM EST, 3 hours 16 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-100100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EST SAT MAR 9 2002
THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN... BAMBERG... BARNWELL...
CALHOUN... CLARENDON... CHESTERFIELD...
EDGEFIELD... FAIRFIELD... KERSHAW...
LANCASTER... LEE... LEXINGTON...
MCCORMICK... NEWBERRY... ORANGEBURG...
RICHLAND... SALUDA... SUMTER...
THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
...ISOLATED THUNDERSTORMS THIS EVENING...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK
AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD
OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW
LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE
OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD
POSSIBLY OCCUR.
CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.
Thunderstorm Wind, Saluda
- When
- March 9, 6:36 PM EST to 6:41 PM EST
- Where
- Saluda County, 8 mi W of Saluda to 8 mi N of Saluda
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.000, -81.900
Sheriff reported trees down west to north of saluda.
Thunderstorm Wind, Lexington
- When
- March 9, 7:20 PM EST to 7:26 PM EST
- Where
- Lexington County, 5 mi E of Lexington
- Measured
- 50 kt (58 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.983, -81.167
Fire dept. reported powerlines down and a large highway sign down on I-26 near St. Andrews.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285267, 5285268.